Tell-Tale Signs of Heroin Use


Signs of Heroin Use to Look For

Signs of Heroin UseHeroin overdose deaths are on the rise. A 39% surge in the last three years according to statistics from the Center for Disease Control and Prevention (CDC) is rapidly outpacing the mortality rate for heroin related deaths in the last decade or so. Although a number of reasons has been cited for the spike, failure to address the tell -tale signs of heroin use is probably the most significant.

Long before the manifestation of dark encircled eyes, ashen skin and the excessively gaunt appearance commonly depictive of a heroin addict, there are innumerable other tell-tale signs of heroin use and symptoms of heroin addiction that too often go overlooked. These blatant signs of Heroin use are the accumulated ill effects that typically occur from compulsive and uncontrollable use of this deadly drug.  Being able to recognize the early heroin abuse signs is one mechanism for addressing and possibly helping to prevent a heroin overdose or the transition into long term addiction.

New heroin users are often able to avoid detection long enough for drug use to become habituated. This is due in part to the fact that there are various forms of administration for heroin such as sniffing, snorting, smoking and injecting it directly into the blood stream. Because most people associate heroin use with the intravenous form of administration, it is possible to misinterpret the tell-tale signs of heroin use in the early stages by believing that needle marks on the user’s arms, neck and legs are the only heroin abuse signs.

Tell-Tale Signs of Heroin Use

Heroin is a potent narcotic that is highly addictive due to the speed at which it impacts the users brain. Some of the most common signs that heroin is being used include:

  • A sedated appearance
  • Flushed Skin
  • Period of extreme euphoria usually followed by incoherence or ill feelings
  • dry mouth,
  • vomiting and nausea,
  • Slowed respiratory rate.
  • Moderate to severe drowsiness or repeatedly “nodding off”
  • Slowed or shallow breathing

New Users typically start out by sniffing, snorting or smoking heroin.  Most first-time users are aware of and cautious about the dangers that are linked to sharing needles.  As one recreational heroin user explain, “As long as I was just snorting rather than injecting heroin, I felt that I was not at risk of addiction.”  Overtime, if use continues however, this potent drug impairs rational thinking and increase cravings to such a degree that there is a natural progression to using needles to achieve a faster high.

Early signs of heroin use may include:

  • An increasing need for more privacy
  • Drug paraphernalia in trash baskets or pockets such as pipes, tin foil, bent spoons and blades.
  • More rapid depletion of funds or more frequent need to borrow money.
  • Random use of incense, room deodorizer or perfumes to camouflage odors.

Regular Heroin Abuse Signs

Once use becomes habituated, the symptoms of a growing dependence on heroin begin to manifest. Since regular use of heroin impact every area of a person’s life, the signs become more blatant and include but are not limited to:

  • Changes in patterns of behavior such as withdrawal from normal social interactions, neglect of hygiene, loss of interest in work or school responsibilities lying to hide drug use and increasing financial or legal problems.
  • Physical aspects are indicated by the onset of visible changes in appearance, complaints of muscle or bone pain, sleeping too much, stomach cramps and diarrhea, constant runny nose, random and unexplained illness which is usually withdrawal symptoms if a dose is missed.
  • Psychological symptoms typically include depression, irrational behavior such as becoming hostile with loved ones without much provocation and the inability to focus or concentrate among others.

Symptoms of Heroin Addiction

  • Drug paraphernalia such as hypodermic needles, syringes, rubber tubing or lengths of plastic

paper bindles, glassine envelopes and or small balloons strewn around the user’s environment.

  • Psychological and emotional signs of a heroin addict typically manifest with an overly relaxed or lethargic demeanor, depression, inability to control the compulsive need to get and use heroin, irrational thought processes that lead to dangerous risk taking activities.
  • Physical tell-tale signs of long term heroin use may include excessive sleepiness, needle marks on skin that the individual no longer tries to hide; scars or bruises as a result of repeatedly itching or scratching the skin, significant change in appearance such as an unhealthy pasty complexion and emaciation, diagnosis of major illness such as HIV and Hepatitis C to name a few.

 

Sources:

  1. http://heroininfo.org/heroin_signs.html
  2. http://www.cesar.umd.edu/cesar/drugs/heroin.asp
  3. https://www.bostonglobe.com/metro/2014/12/16/heroin-overdoses-surge-across-state/ALPI0ZCwtTsmAB7VVnjHEK/story.html
  4. http://www.cdc.gov/media/releases/2014/p1002-heroin-overdose.html

If you or a loved one needs help with abuse and/or treatment, please call the White Sands Treatment Center at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of White Sands Treatment Center. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At White Sands Treatment Center, we offer support to you in your homes or when you are out living in your daily lives.

Leave a Reply